I am a 25 yr old who is on metoprolol tart 50mg BID because almost 2 yrs ago I had my tricuspid valve replaced (now pig valve). Long story short, recovering IV drug abuser who gave myself staph which led to endocarditis and after 2 months of IV antibiotics finally got cracked open and given a new valve. I take my bp meds everyday bid (not exactly the same time ALL the time, but mostly). Also every couple months I go a day or 2 w/o it because I dont have enough money for the RX (very rarely though, maybe 2x a yr). So every couple months or so I get this pain in my shoulder (side of heart) that also goes through to the same spot in the front of my chest. It hurts more when I take a deep breath in, sniffle, yawn etc. or even laying on that side (sometimes just laying down in general). I feel like it would be what angina feels like, (and believe it is) but I am trying to figure out why it happens. I was trying to remember if the few times it has happened, coincidently matched up with the few times I went a day or 2 with out meds. I assumed it was from that but now it happened again, but I have not missed any doses but..... I started my menstral cycle on tuesday and from me now not using any "drugs" I take the normal asprin, tylenol etc etc. This cycle my cramps were excrutiating and from my "tolerance to normal people pain meds" i took a nice amount. Started off with 2 aspirin, then tried a shower, threw up a bunch from the pain, then took 2 tylenol PMs. Fell asleep, woke up around midnight, 1am. Took 2 more PMs, fell back asleep. Finally woke up the next morning feeling ok, but about 1 hr later I slowly started getting that familiar shoulder/chest pain that I described before. Waited it out for the day/night then when Friday came and it wasnt getting better or worse I wanted to call my cardiologist but not in fridays. So i called my fam doctor but he is new to me (only seen him once). I told him about it and he said that he doesnt want me taking aspirin at ALL and there was nothing I can really do, it will fade away just stay away from aspirin. I wanted to ask more questions out of curiosity but figured id wait for my cardiologist. But im now wondering, I dont take otc pain meds (aspirin etc.) too often, maybe every couple months (coincidently) and wanted to know is it possible them times I thought maybe I missed a dose or 2 and got the pain, could it have been I took a bunch of aspirin like this time and got the pain. I dont miss more then 1 dose barely ever but the reason I thought it could have been that was because I couldnt think of any other reason. I get a couple really bad periods a year and that would fit with the timeline more then missing doses. See my doc didnt actually say it was from the aspirin, he just said, I dont want you taking aspirin at all anyway. And then when I asked how to make the pain go away he just pretty much said it will go on its own. I know this was soooooooo long and im sorry but I dont know this doctor that well and now its saturday night so either way I have to wait untill monday now. The pain is not unbearable or enough to scare me (probably because its happened before). I am just curious on the topuc I brought up. If anyone has any input it would be greatly appreciated, wether from a med professional or just a similar patient. Not looking for medical advice, just answers to why it happens. Thanks for bearing through my novel of a complaint! Jamie Lee
The pain if it occurs on coughing or movement, it could be due to pleuritis. The pleura, the lining of the chest cavity and lungs can get inflamed causing pain and is referred to as pleurisy. This can happen with infections like tuberculosis or pneumonia. It can also occur with other conditions like trauma to the chest or pulmonary embolism. The pain could also be due to pericarditis. Therapy lies in treating the underlying cause and pain killers. So, don't worry and discuss these options with your doctor.
Well ya know its funny you mentioned the pleuritis. When I got the staph I thought I just had a really bad cold or the flu. When it wasnt getting better I finnaly went to the ER and found out I had pneumonia and pleuritis (and later a clot in one lung) from my valve not working properly and fluid going into my lungs. I had over 500 CCs tapped out of just one of my lungs, and about 150 out of the other (I think they technically tapped it from the cavity under and around my lungs). Because of how much my lungs were affected I do still have some minor complications and I have never been the same since my surgery. I just get winded very easily like going up steps too fast and so. I have been meaning to go to a pulmonologist so maybe now I have a little push to get my butt there. I have an appt. with my cardiologist next week so Ill talk to him about it like you said, but thank you for your input. Its always nice to have an outside perspective. It was very appreciated! Thanks again!
Understand your predicament. Inadequate oxygenation can produce symptoms of breathlessness, as the body tries in an effort to compensate for the decreased oxygen supply. Breathlessness on exertion could be due to the decreased lung function. Since you have had pneumonia with pleuritis, it would be worth while to get yourself evaluated with lung function tests.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.